In English | En español
Questions About Cancer? 1-800-4-CANCER

Hot Flashes and Night Sweats (PDQ®)

  • Last Modified: 04/14/2014

Page Options

  • Print This Page
  • Print This Document
  • View Entire Document
  • Email This Document

Etiology

Causes of menopausal hot flashes include the occurrence of natural menopause, surgical menopause, or chemical menopause; in the cancer patient, chemical menopause may be caused by cytotoxic chemotherapy, radiation therapy, or androgen treatment. Causes of “male menopause” include orchiectomy, gonadotropin-releasing hormone use, or estrogen use. Drug-associated causes of hot flashes and night sweats in men and women include tamoxifen, aromatase inhibitors, opioids, tricyclic antidepressants, and steroids. Women who are extensive metabolizers of tamoxifen related to CYP2D6 may have more severe hot flashes than women who are poor metabolizers.[1]

References
  1. Lynn Henry N, Rae JM, Li L, et al.: Association between CYP2D6 genotype and tamoxifen-induced hot flashes in a prospective cohort. Breast Cancer Res Treat 117 (3): 571-5, 2009.  [PUBMED Abstract]